Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2017, 1:06 AM CDT for 4 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 1:06 AM CDT (06:06 UTC)
- Expired
- May 17, 2017, 1:45 AM CDT
- In force
- 39 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Crockett County, TX, Irion County, TX, Schleicher County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 74 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5310 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS54 KSJT 170606
SVRSJT
TXC105-235-413-451-170700-
/O.NEW.KSJT.SV.W.0069.170517T0606Z-170517T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
106 AM CDT WED MAY 17 2017
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Northwestern Schleicher County in west central Texas...
Southwestern Tom Green County in west central Texas...
Northeastern Crockett County in west central Texas...
Southern Irion County in west central Texas...
* Until 200 AM CDT
* At 105 AM CDT, a severe thunderstorm was located 8 miles south of
Barnhart, or 20 miles southeast of Big Lake, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northwestern Schleicher...southwestern Tom Green...northeastern
Crockett and southern Irion Counties, including the following
locations: The Intersection Of U.S 190 And Highway 163, The
Intersection Of US-190 And Ranch Road 1828, US-190 Near The
Crockett-Sutton County Line and The Intersection Of Ranch Road 1828
And Ranch Road 915.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3084 10138 3108 10137 3108 10128 3110 10127
3121 10064 3087 10064
TIME...MOT...LOC 0605Z 261DEG 33KT 3101 10120
HAIL...1.50IN
WIND...60MPH
$$
AJW1 follow-up statement
675
WWUS54 KSJT 170645
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
145 AM CDT WED MAY 17 2017
TXC105-235-413-451-170654-
/O.CAN.KSJT.SV.W.0069.000000T0000Z-170517T0700Z/
Schleicher TX-Tom Green TX-Crockett TX-Irion TX-
145 AM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCHLEICHER...
SOUTHWESTERN TOM GREEN...NORTHEASTERN CROCKETT AND SOUTHERN IRION
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.
LAT...LON 3084 10138 3108 10137 3108 10128 3110 10127
3121 10064 3087 10064
TIME...MOT...LOC 0643Z 261DEG 33KT 3106 10078
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:49 AM CDT, 17 minutes earlier.
Area forecast discussion, May 17, 12:49 AM CDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 1249 AM CDT Wed May 17 2017 .AVIATION... /06Z TAFS/ A band of thunderstorms will continue moving east across much of west central Texas during the overnight hours. Unless further development occurs along the southern end of this band of thunderstorms, however, our southern terminals KSOA and KJCT may not be affected. Low cloud cover with MVFR ceilings is expected ahead of this band of thunderstorms, and wind gusts 35-45 knots are expected along the leading edge of this convection. Reductions in ceiling and visibility are expected in the heavy rain accompanying this band of thunderstorms. After this convection exits west central Texas between 11Z and 14Z, VFR conditions are expected with generally clear skies and west-southwest winds 8-12 knots. && .PREV DISCUSSION... /issued 1113 PM CDT Tue May 16 2017/ UPDATE... With the incoming line of strong to severe thunderstorms, the Severe Thunderstorm Watch (226) has been extended to encompass all of west central Texas (new counties include Brown, Mcculloch, Kimble, Menard, Mason and San Saba). This Watch is in effect until 3 AM CDT. Rest of the forecast remains unchanged at this time. PREV DISCUSSION... /issued 813 PM CDT Tue May 16 2017/ UPDATE... Forecast was updated previously for Severe Thunderstorm Watch 226, in effect for all except the southeastern part of West Central Texas until 3 AM Wednesday. PREV DISCUSSION... /issued 701 PM CDT Tue May 16 2017/ AVIATION... /00Z TAFS/ The main TAF concern is with the effects from thunderstorms tonight. Gusty southeast winds will occur this evening ahead of the developing convection over the Permian Basin and northwest Texas. Occasional gusts 30-35 knots will occur at KABI and KSJT. Thunderstorms should remain west and northwest of our TAF sites through 03Z. Scattered thunderstorms will enter some of our western and northwestern counties late this evening. Rapid development into a line of thunderstorms is expected between 10 PM and Midnight, with the line of storms moving quickly east/southeast across west central Texas during the overnight hours. Hail and wind gusts in excess of 40 knots will be possible, especially at KABI, KSJT and KSOA. Low cloud development should affect our southern terminals after 03Z and prior to the arrival of thunderstorms. Localized reductions in ceiling and visibility are anticipated in the heavy rain accompanying the convection. After the line of thunderstorms exit west central Texas between 11Z and 14Z Wednesday, VFR conditions are expected with generally clear skies and west-southwest winds 8-12 knots. PREV DISCUSSION... /issued 324 PM CDT Tue May 16 2017/ SHORT TERM... (Tonight and Wednesday) A dryline will approach the western portions of our forecast area late this afternoon. Ahead of the dryline, an increasingly unstable atmosphere is forecast, along with a weakening cap. SBCAPE values are forecast to increase to 2000-3500 J/KG along with steep lapse rates and 0-6 KM bulk shear values of 50-70 knots. Initially, isolated strong to severe thunderstorms will be possible late this afternoon, mainly across the western portions of the forecast area. The dryline is then forecast to retreat slightly to the west this evening, as a Pacific cold front approaches from the west. As the Pacific front overtakes the dryline, a line of showers and thunderstorms is forecast to develop late this evening across our far western counties. This line is forecast to then advance east across much of the forecast area during the early morning hours Wednesday. Given the aforementioned factors, strong to severe thunderstorms will be possible, with large hail and damaging winds being the main hazards, although a few tornadoes will also be possible. As the line moves into our eastern counties, the main hazard looks to become damaging winds. Most of the convection will be south and east of the area between 4 and 6 AM. Expect overnight low temperatures will mainly be in the upper 50s to mid 60s. Slightly cooler temperatures along with gusty west winds are forecast on Wednesday behind the Pacific front. Highs will mainly be in the upper 80s to near 90 degrees. Daniels LONG TERM... (Wednesday night through next Tuesday) Mainly dry weather will continue into Wednesday night. However, the next upper level low will be moving into the four corners region. Moisture return will quickly take place Wednesday night ahead of this trough. In addition, a weak shortwave in southwest flow ahead of the trough may result in some isolated to widely scattered precipitation late Wednesday night along the leading edge of returning moisture. Thursday will be another day with the potential for showers and thunderstorms. A dryline will set up along/near the western border of our CWA. This dryline, ample instability, and shortwaves passing over the area in southwest flow is expected to yield thunderstorm development by mid afternoon if not earlier. Model CAPE values upwards of 3000 J/kg, and 0-6km shear values of 30+ knots, severe weather will be possible with large hail and damaging winds the main concerns. Low level moisture will remain backed up to our west through Thursday night under active southwest flow. This will result in a continued chance for showers and thunderstorms from early Friday morning into Saturday. On Friday, the dryline will once again tighten up, this time a bit farther east, somewhere in our western counties. This may shift the best chances for thunderstorms slightly eastward, giving the best chances to areas east of a Sweetwater to Sonora line. But, again, with an unstable atmosphere (CAPE values greater than 2500 J/kg), and plenty of shear (0-6km 35-50 knots) in southwest flow, severe thunderstorms will be possible. Aiding in thunderstorm chances Friday night into Saturday will be a cold front moving into the area. Medium range models hold the upper level trough axis west of the area through Saturday afternoon. With west/southwest flow over the top of a slow-moving frontal boundary, this argues for keeping rain chances in the forecast through Saturday evening, before finally lowering PoPs to slight chances or less for the most part Sunday. Temperatures will be cooler for the weekend with added cloud cover, rain chances, and cooler air advecting in behind the cold front. Will keep the generally dry forecast going through the start of next week. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 87 67 82 / 5 40 40 50 San Angelo 66 90 68 85 / 5 40 50 50 Junction 67 88 69 84 / 10 40 40 50 Brownwood 66 87 68 81 / 10 40 40 50 Sweetwater 63 89 65 84 / 5 30 50 50 Ozona 66 90 67 85 / 10 30 40 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 16, 2:58 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 258 PM CDT Tue May 16 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-172000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 258 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon mainly west of a Haskell, to San Angelo, to Ozona line. The better chance of thunderstorms will be late tonight into early Wednesday morning as a line of thunderstorms moves across the area. Some of these storms may become strong to severe, with large hail, damaging winds, and dangerous lightning being the main hazards. However, a tornado will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will be possible across West Central Texas from Thursday into the weekend. Some of these storms may reach severe levels, especially on Thursday and Friday. Large hail and damaging winds look to be the main hazards, although a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and overnight.
In the hours before
Local storm report, May 16, 11:53 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM HAIL WATER VALLEY 31.67N 100.72W
05/16/2017 E0.88 INCH TOM GREEN TX PUBLIC
NICKEL SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700067
19Special weather statement, May 16, 11:54 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service San Angelo TX 1154 PM CDT TUE MAY 16 2017 TXZ065-066-071-072-170615- Irion TX-Runnels TX-Tom Green TX-Coke TX- 1154 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COKE...TOM GREEN...WESTERN RUNNELS AND EASTERN IRION COUNTIES UNTIL 115 AM CDT... At 1154 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Arden to 12 miles south of Mertzon. Movement was southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Wall around 1215 AM CDT. Other locations impacted by these storms include Drasco, Us- 277 Near The Runnels-Nolan- Taylor County Intersection, Pumphrey, The Intersection Of Highway 208 And Ranch Road 2662, The Intersection Of Highway 158 And Ranch Road 2059, Wilmeth, The Intersection Of US-277 And Highway 70, Us- 87 Near The Coke-Tom Green County Line, Us-67 Near The Irion- Tom Green County Line and Harriet. A severe thunderstorm watch remains in effect until 300 AM CDT for west central Texas. LAT...LON 3109 10107 3209 10060 3208 9993 3109 10037 TIME...MOT...LOC 0454Z 297DEG 66KT 3149 10071 3109 10089
Special weather statement, May 17, 12:07 AM CDT, 59 minutes before
Special Weather Statement National Weather Service San Angelo TX 1207 AM CDT WED MAY 17 2017 TXZ064-071-072-170545- Irion TX-Tom Green TX-Sterling TX- 1207 AM CDT WED MAY 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING...NORTHWESTERN TOM GREEN AND WESTERN IRION COUNTIES UNTIL 1245 AM CDT... At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm 19 miles west of Arden, or 21 miles south of Sterling City, moving northeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Sterling...northwestern Tom Green and western Irion Counties. A severe thunderstorm watch remains in effect until 300 AM CDT for west central Texas. LAT...LON 3167 10127 3167 10081 3109 10107 3108 10127 TIME...MOT...LOC 0506Z 210DEG 25KT 3153 10108 AJW
Special weather statement, May 17, 12:14 AM CDT, 52 minutes before
Special Weather Statement National Weather Service San Angelo TX 1214 AM CDT WED MAY 17 2017 TXZ054-113-114-127-128-170615- Shackelford TX-Callahan TX-Nolan TX-Jones TX-Taylor TX- 1214 AM CDT WED MAY 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN...SOUTHERN JONES... SOUTHEASTERN NOLAN...SHACKELFORD AND TAYLOR COUNTIES UNTIL 115 AM CDT... At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Anson to near Hylton. Movement was east at 45 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Hawley around 1220 AM CDT. Abilene and Nugent around 1225 AM CDT. Bradshaw around 1235 AM CDT. Moran and Ibex around 110 AM CDT. Other locations impacted by these storms include Funston, Impact, Lake Abilene, Camp Tonkawa, Lake Fort Phantom Hill, Us- 283 Near The Callahan-Shackelford County Line, McCarty Lake, I- 20 Near The Callahan- Eastland County Line, Ovalo and The Intersection Of US- 283 And Highway 36. This includes Interstate 20 between Mile Markers 260 and 323. A severe thunderstorm watch remains in effect until 300 AM CDT for west central Texas. LAT...LON 3208 9912 3209 10034 3281 10003 3281 9910 TIME...MOT...LOC 0512Z 282DEG 36KT 3271 9981 3209 10016
Special weather statement, May 17, 12:33 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1233 AM CDT WED MAY 17 2017
TXZ066-072-073-139-154-170615-
Runnels TX-Tom Green TX-Coleman TX-McCulloch TX-Concho TX-
1233 AM CDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLEMAN...NORTHWESTERN
MCCULLOCH...EASTERN TOM GREEN...RUNNELS AND CONCHO COUNTIES UNTIL 115
AM CDT...
At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm
near Benoit, or 8 miles northeast of Ballinger, moving northeast at
40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Crews and Glen Cove around 1240 AM CDT.
Novice around 1245 AM CDT.
Silver Valley around 1250 AM CDT.
Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, The Intersection Of US-
83 And Ranch Road 1929, Live Oak, Wilmeth, Lake Coleman, The
Intersection Of Ranch Road 380 And Ranch Road 381, The Intersection
Of US-
87 And Ranch Road 2134, Drasco, Winters Little Elm Lake and Vick.
A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.
LAT...LON 3110 10047 3170 10026 3170 10024 3176 10024
3208 10013 3208 9937 3109 9963
TIME...MOT...LOC 0532Z 238DEG 66KT 3183 9986
AJWSpecial weather statement, May 17, 1:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
106 AM CDT WED MAY 17 2017
TXZ114-128-170630-
Shackelford TX-Callahan TX-
106 AM CDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN AND SOUTHERN SHACKELFORD
COUNTIES UNTIL 130 AM CDT...
At 105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodson to 11 miles northwest of Burkett.
Movement was east at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Atwell around 120 AM CDT.
Other locations impacted by these storms include Admiral, Us-
283 Near The Callahan-Shackelford County Line, Us-
180 Near The Shackelford-Stephens County Line, McCarty Lake, I-
20 Near The Callahan-Eastland County Line, The Intersection Of US-
283 And Highway 36 and Us-283 Near The Coleman-Callahan County Line.
This includes Interstate 20 between Mile Markers 296 and 323.
A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.
LAT...LON 3251 9911 3208 9912 3208 9961 3280 9954
3280 9910 3252 9909
TIME...MOT...LOC 0605Z 256DEG 51KT 3296 9909 3211 9936The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:54 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 51 min |
| May 16, 10:38 PM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 52 min |
| May 16, 10:49 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 56 min |
| May 16, 10:58 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 62 min |
| May 16, 11:29 PM CDT | Special Weather Statement | SJT | Coke | 46 min |
| May 16, 11:36 PM CDT | Special Weather Statement | SJT | Nolan | 39 min |
| May 16, 11:36 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 39 min |
| May 16, 11:43 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 47 min |
| May 16, 11:54 PM CDT | Special Weather Statement | SJT | Coke, Tom Green | 81 min |
| May 17, 12:07 AM CDT | Special Weather Statement | SJT | Irion | 38 min |
| May 17, 12:14 AM CDT | Special Weather Statement | SJT | Callahan, Jones, Shackelford, Taylor | 61 min |
| May 17, 12:26 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 49 min |
| May 17, 12:33 AM CDT | Special Weather Statement | SJT | Concho, Runnels | 42 min |
| May 17, 1:06 AM CDT | Special Weather Statement | SJT | Callahan, Shackelford | 24 min |
| May 17, 1:18 AM CDT | Special Weather Statement | SJT | Brown, Coleman, Concho, McCulloch, San Saba | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.